MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the batteries were not providing power.Patient stated not hearing any ¿loud alarms¿ just the beeping as if the batteries were disconnected.Patient also stated when batteries are connected to the controller the battery gauges are black and an alarm from the controller indicating to connect a battery.When the ventricular assist device coordinator reviewed the alarm history all was listed was a vad stopped.The batteries were exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: brand name: heartware ventricular assist system ¿ battery, medical device: model #: 1650 / catalog #: 1650 / expiration date: 31-jan-20201 / serial#: (b)(4), udi #: (b)(4).Device available for evaluation: no.Device evaluated by manufacturer: no, device evaluation anticipated, but not yet begun.Device: mfg date: 30-jan-2020.Labeled for single use: no.(b)(4).Brand name: heartware ventricular assist system ¿ battery, medical device: model #: 1650 / catalog #: 1650 / expiration date: 31-jan-20201 / serial#: (b)(4), udi #: (b)(4), device available for evaluation: no.Device evaluated by manufacturer: no, device evaluation anticipated, but not yet begun.Device: mfg date: 30-jan-2020.Labeled for single use: no.(b)(4).Brand name: heartware ventricular assist system ¿ battery, medical device: model #: 1650 / catalog #: 1650 / expiration date: 31-may-2019 / serial#: (b)(4), udi #: (b)(4).Device available for evaluation: no.Device evaluated by manufacturer: no, device evaluation anticipated, but not yet begun.Device: mfg date: 07-may-2018.Labeled for single use: no.(b)(4).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was further reported that there was a concern for battery switching.When the vad coordinator reviewed the alarm history on the monitor screen, only a vad stop alarm was listed with an ¿odd date¿ due to a discrepancy with the date/time clock of the controller.Logfiles were sent to autologs but a message was received stating the logfiles could not be read.The site was not able to get an autologs report and the logfiles were sent to hvad logs instead.After receiving the logfiles report, the site updated the date/time on the controller and then tried to download logfiles again, but nothing downloaded.The controller and autologs portal remain in use.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
### a supplemental report is being submitted for correction.Correction b5: describe event problem was corrected to include further event details and to add the controller and autologs portal as additional products related to the reported event.Correction h10: additional manufacturer narrative was corrected to include the controller and autologs portal as additional products.Additional products: d1: heartware ventricular assist system ¿ controller 2.0 d4: model #: 1420 / catalog #: 1420 / expiration date: 31-dec-2021 / serial #: (b)(6) udi #: (b)(4) d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: 10-dec-2020 h5: no h6: patient ime code(s): e2403 h6: imf code(s): f26 h6: img code(s): g04035 h6: fda device code(s): a23 h6: fda results code(s): c21 h6: fda conclusion code(s): d16 d1: heartware ventricular assist system ¿ unknown mcs d4: model #: unk / catalog #: unk / expiration date: unk / serial or lot#: unk udi #: asku d9: no h3: no, device evaluation anticipated, but not yet begun h4: mfg date: unk h5: no h6: patient ime code(s): e2403 h6: imf code(s): f26 h6: img code(s): g07002 h6: fda device code(s): a1108 h6: fda results code(s): c21 h6: fda conclusion code(s): d16 investigation of this event is pending and a supplemental report will be sent upon its completion.### medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
### a supplemental report is being submitted for device evaluation.Product event summary: four batteries ((b)(6)) were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis revealed that the returned batteries passed visual inspection and functional testing.The batteries were able to adequately charge and provide power to a test controller.Of note, it was observed during functional testing that (b)(6) had above 500 charge and discharge cycles.This is an additional finding not related to the reported event, likely due to the battery reaching the end of its useful life.Log file analysis revealed that the controller in use during the reported event, (b)(6) , contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Analysis of data log files did not reveal any anomalies involving the batteries.Additionally, analysis of the event log file revealed that the site manually set the date to (b)(6) 2010 during the initial controller set up.Analysis of the alarm log file revealed a vad disconnect on (b)(6) 2010 at 19:37:26, indicating a physical disconnection of the driveline from the controller.As a result, the reported vad disconnect was confirmed.The reported ¿beeping¿, batteries not providing power, and not being recognized on the controller events could not be confirmed.The associated batteries (b)(6) had been lubricated prior to release.There is no evidence that the lubrication servicing was performed on (b)(6).Based on risk documentation, a possible root cause of the reported vad disconnect can be attributed to a disconnection of the driveline from the controller.A possible root cause of the reported batteries not providing power and not being recognized on the controller events can be attributed, but not limited, to a marginal connection between the battery and the controller.Additional products: d4: (b)(6) dev rtn to mfr? yes, return date: 23-march-2022 h6: fda method code(s): b01, b15 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 d4: (b)(6) dev rtn to mfr? yes, return date: 23-march-2022 h6: img code(s): g0403401 h6: fda method code(s): b01, b15 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 d4: (b)(6) dev rtn to mfr? yes, return date: 23-march-2022 h6: fda method code(s): b01, b15 h6: fda results code(s): c19 h6: fda conclusion code(s): d1105 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.### medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for updated device evaluation.Product event summary: four batteries (b)(6) were returned for evaluation.The controller (b)(6) was not returned for evaluation.The autolog report for (b)(6) was not available for analysis.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis revealed that the returned batteries passed visual inspection and functional testing.The batteries were able to adequately charge and provide power to a test controller.Of note, it was observed during functional testing that (b)(6) had above 500 charge and discharge cycles.This is an additional finding not related to the reported event, likely due to the battery reaching the end of its useful life.Log file analysis revealed that the controller in use during the reported event, (b)(6) , contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Analysis of data log files did not reveal any anomalies involving the batteries.Additionally, analysis of the event log file revealed that the site manually set the date to 01/10/2010, after 26/may/2021, during the initial controller set up.Analysis of the alarm log file revealed a vad disconnect on 01/jan/2010 at 19:37:26, indicating a physical disconnection of the driveline from the controller.The autolog reports information based on the data available in the controller log files.It is possible the date and time initially programmed in the log files affected the ability to generate the autolog report.As a result, the reported vad disconnect and the reported inability to obtain the autolog report event were confirmed.The reported ¿beeping¿, batteries not providing power, and not being recognized on the controller events could not be confirmed.The associated batteries (b)(6) had been lubricated prior to release.There is no evidence that the lubrication servicing was performed on (b)(6).The most likely root cause of the reported inability to obtain the autolog report event can be attributed, but not limited, to incorrect programming of the date during the initial set up of the controller and/or an error with the autolog system.Based on risk documentation, a possible root cause of the reported vad disconnect can be attributed to a disconnection of the driveline from the controller.A possible root cause of the reported batteries not providing power and not being recognized on the controller events can be attributed, but not limited, to a marginal connection between the battery and the controller.Additional products: d4: serial #: (b)(6) h3: yes h6: fda method code(s): b15, b17 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 d1: heartware ventricular assist system ¿ unknown mcs h6: img code(s): g07001 h6: fda method code(s): b17 h6: fda results code(s): c20 h6: fda conclusion code(s): d14 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key13794161
Report Number3007042319-2022-03012
Device Sequence Number11769533
Product Code DSQ
UDI-Device Identifier00888707006873
UDI-Public00888707006873
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2021
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2022
Supplement Date Received by Manufacturer05/12/2022
06/02/2022
06/17/2022
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date05/19/2022
06/03/2022
07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age61 YR
Patient SexFemale